Colorado, 2002Heavy Snow in Colorado, November 2 to 3, 2002
November 2 to 3, 2002 · NWS GJT · 5 events in 5 counties and zones
Another early season storm system and associated cold front moved across the area and produced snowfall totals of 5 to 9 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another early season storm system and associated cold front moved across the area and produced snowfall totals of 5 to 9 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 2, 2:53 AM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Nov 2, 2:53 AM MST, 3 hours 7 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
253 AM MST SAT NOV 2 2002
CLOSED LOW OVER SE ID SHOWING SOME SIGNS OF CHANGE. SIGNIFICANT
VORT LOBE ABOUTY TO ROUND BOTTOM OF TROUGH AND CIRCULATION CENTER
SHOULD START SHOWING A SLOW EASTERLY MOVEMENT BEFORE END OF THE
NIGHT. MODELS IN PRETTY GOOD AGREEMENT IN MOVING THIS LOW EAST AND
OVER THE CWA LATER THIS AFTERNOON AND OVERNIGHT. STRONG PVA AND GOOD
INSTABILITY DEVELOP OVER EXTREME EASTERN UTAH AND WRN CO LATE THIS
AFTERNOON AND THIS EVENING...WITH DECENT SPEED SHEAR ALOFT. ALL
POINTS TO CONVECTIVE SITUATION OVER MUCH OF THE CWA. EASTERN UTAH
WILL REMAIN OUT OF THE ACTION FOR THE MOST PART AS BEST MOISTURE AND
JET DYNAMICS OVER COLORADO...BUT UTZN 28 AND EASTERN UTZNS 23/24/25
SHOULD SEE SCATTERED SHOWERS AND THUNDERSTORMS. WILL KEEP LOW POPS
OVER UTZNS 22/29 AS IN CO 4 CORNERS AS THESE ZONES WILL BE FURTHEST
FROM THE ACTION.
WILL EXPECT TO SEE AT LEAST SOME MODERATE THUNDERSTORMS OVER
NORTHWEST AND WEST-CENTRAL COLORADO WHEN THIS SYSTEM MOVES THROUGH...
ESPECIALLY EARLY THIS EVENING WHEN BEST CONDITIONS ARRIVE. SOME
SIGNIFICANT STORMS COULD DEVELOP WITH STRONG WIND GUSTS AND HAIL A
POSSIBILITY. IF MODEL TIMING IS CORRECT...THIS SHOULD AMOUNT TO A
QUICK EVENT...BUT CONVECTIVE PRECIPITATION SHOULD BE ENOUGH FOR A
WINTER WEATHER ADVISORY /SNOW AND BLOWING SNOW/ FOR THE COLORADO
MOUNTAINS. WILL BEGIN ADVY LATE THIS AFTERNOON AND CONTINUE
OVERNIGHT.
AVN GUIDANCE POPS ARE CURIOUSLY LOW AND AM AT A LOSS TO EXPLAIN WHY.
GUIDANCE TEMP APPEAR IN THE BALLPARK. SUNDAY ETA TEMP GUIDANCE
SUNDAY SHOULD BE DRIER AND COOLER UNDER NORTHWESTERLY FLOW. CJC
EXTENDED (MON-FRI)...MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT
MONDAY...THEN GIVEN THE COMPLEXITY OF THE CURRENT HEMISPHERIC
CIRCULATION AND THE SEASON ITS NOT SURPRISING THAT THE MODELS
DIVERGE. IN FACT A MAJOR FLIP FLOP SEEMS TO HAVE OCCURRED AFTER
MONDAY WITH THE EC SHOWING SOME HANG BACK TROFINESS...WHILE THE MRF
BUILDS IN A RIDGE OF HIGH PRESSURE. WITH THAT SAID ALL MDLS AGREE
THAT SHORTWAVE WILL BRING A CHANCE OF MOUNTAIN SHOWERS MONDAY. AFTER
THAT WILL TRY AND MAINTAIN SOME CONTINUITY...AND NOT CHANGE MOSTLY
DRY PREVIOUS FORECAST. MC
.GJT...WINTER WEATHER ADVISORY /SNOW AND BLOWING SNOW/ LATE THIS
AFTERNOON AND TONIGHT FOR WESTERN COLORADO MOUNTAINS...
CO ZONES 3/4/9/10/12/13/17/18/19.Hazardous weather outlook, Nov 2, 5:14 AM MST, 46 minutes before
COZ001>014-017>023-UTZ022>025-027>029-031400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
514 AM MST SAT NOV 2 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.
.DAY ONE...
A STORM SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE AREA
LATE THIS AFTERNOON AND TONIGHT. THIS WILL PRODUCE WIDESPREAD SNOW
SHOWERS ACROSS THE MOUNTAINS OF WESTERN COLORADO...WITH SNOWFALL
AMOUNTS FROM 4 TO 8 INCHES BY SUNDAY MORNING OVER MUCH OF THE
WESTERN COLORADO MOUNTAINS. SCATTERED THUNDERSTORMS ACCOMPANYING
THE FRONT WILL PRODUCE GUSTY WINDS TO 45 MPH AND HAIL. ALSO...WINDS
WILL INCREASE AS THIS SYSTEM MOVES THROUGH...PRODUCING AREAS OF
BLOWING SNOW AND REDUCED VISIBILITIES.
.SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
CUOCO
Heavy Snow, Elkhead and Park Mountains
- When
- November 2, 6:00 AM MST to November 3, 4:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Heavy Snow, Flattop Mountains
- When
- November 2, 6:00 AM MST to November 3, 4:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Heavy Snow, Gore and Elk Mountains/Central Mountain Valleys
- When
- November 2, 6:00 AM MST to November 3, 4:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Heavy Snow, Northwestern San Juan Mountains
- When
- November 2, 6:00 AM MST to November 3, 4:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Heavy Snow, West Elk and Sawatch Mountains
- When
- November 2, 6:00 AM MST to November 3, 4:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322245, 5322246, 5322247, 5322248, 5322249.